Alert archive / Texas / Wind Advisories in 2014

Wind Advisory 5, NWS San Angelo, TX

April 3, 201413 counties in Texas

NWS San Angelo, TX issued this wind advisory at Apr 3, 2014, 3:11 AM CDT for 13 counties in Texas. It took effect at Apr 3, 2014, 11:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2014, 3:11 AM CDT (08:11 UTC)
In effect from
Apr 3, 2014, 11:00 AM CDT
Expired
Apr 3, 2014, 2:51 PM CDT
In force
4 hr
Issued by
NWS San Angelo, TX

Counties Callahan County, TX, Coke County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Runnels County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The Dyess AFB radar (KDYX), 84 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4536 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

628 
WWUS74 KSJT 030811
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 AM CDT THU APR 3 2014

...STRONG WEST WINDS EXPECTED TODAY...

.STRONG WEST WINDS WILL DEVELOP IN THE WAKE OF A DRYLINE TODAY.
WINDS WILL INCREASE TO 25 TO 30 MPH BY LATE MORNING... CONTINUING
THROUGH 7 PM. GUSTS ARE EXPECTED TO EXCEED 40 MPH AT TIMES...
ESPECIALLY ACROSS THE WESTERN PORTIONS OF THE BIG COUNTRY AND
CONCHO VALLEY. WINDS WILL DIMINISH AFTER 7 PM.

TXZ049-054-064>066-071-072-098-099-113-114-127-128-031800-
/O.NEW.KSJT.WI.Y.0005.140403T1600Z-140404T0000Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-HASKELL-
THROCKMORTON-JONES-SHACKELFORD-TAYLOR-CALLAHAN-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...HASKELL...THROCKMORTON...WOODSON...
STAMFORD...ANSON...HAMLIN...ALBANY...ABILENE...CLYDE...BAIRD...
CROSS PLAINS
311 AM CDT THU APR 3 2014

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

* IMPACTS: DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR HIGH
  PROFILE VEHICLES AND ON NORTH-SOUTH ROADWAYS. AREAS OF BLOWING
  DUST MAY REDUCE VISIBILITIES AT TIMES...MAINLY WEST OF A SAN
  ANGELO TO ABILENE LINE. LIGHTWEIGHT...LOOSE OBJECTS MAY BE BLOWN
  AROUND BY THE WIND.

* TIMING: 11 AM TO 7 PM.

* WINDS: 25 TO 30 MPH WITH GUSTS UP TO 45 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH AND/OR
WIND GUSTS OF 45 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

JOHNSON
1 follow-up statement
584 
WWUS74 KSJT 031951
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
251 PM CDT THU APR 3 2014

TXZ049-054-064>066-071-072-098-099-113-114-127-128-032100-
/O.CAN.KSJT.WI.Y.0005.000000T0000Z-140404T0000Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-HASKELL-
THROCKMORTON-JONES-SHACKELFORD-TAYLOR-CALLAHAN-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...HASKELL...THROCKMORTON...WOODSON...
STAMFORD...ANSON...HAMLIN...ALBANY...ABILENE...CLYDE...BAIRD...
CROSS PLAINS
251 PM CDT THU APR 3 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS CANCELLED THE WIND
ADVISORY. 

WINDS THIS AFTERNOON ARE EXPECTED TO REMAIN BELOW WIND ADVISORY
CRITERIA...THUS THE WIND ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this wind advisory went out at Apr 2, 11:40 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 2, 11:40 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1140 PM CDT WED APR 2 2014

.AVIATION...
/06Z TAFS/

Dyess Radar VAD was indicating 50 KTS south winds on it's 2nd gate
and San Angelo VAD 45 KTS in it's 1st gate (both around 1200 AGL).
Winds were already gusting near 25 KTS at Abilene and San Angelo, so
will not put in LLW.

Strong west winds will present cross wind problems on north to south
runways at KSJT and KABI late morning into early evening as a
strong surface trough moves through. Wind gusts over 35 KTs can be
expected Noon through 7 PM, with winds dropping off after sunset.

Potential exists from MVFR stratus at KBBD and KJCT after 8Z.
Stratus should clear just after 12Z as the surface trough moves
through with winds becoming west aloft.

04

&&

.PREV DISCUSSION... /ISSUED 1005 PM CDT WED APR 2 2014/

.UPDATE...
Convection was held at bay by the cap this afternoon/evening
despite temperatures warming into the 80s (and 90s in some cases).
The dryline continues to bisect the CWA at this hour with
dewpoints in the 30s across the western counties, but in the mid
60s across the eastern zones. A potent shortwave is approaching
the Four Corners with a strong subtropical jet moving into
northwest Mexico. Strong ascent in the left exit region of this
jet has resulted in widespread mix/high clouds across the region.
The hi-res models are picking up on some elevated, nocturnal
convection across the Concho Valley and northwest Hill Country
overnight as this forcing works its way across the area. I
maintained low PoPs across much of the area, favoring the
southeast quadrant of the CWA tonight, to account for this
potential.

Minor changes were also made to the hourly temp, dewpoint, and
wind grids to bring the forecast in line with the last est
observations, most notably the dryline position and expected
eastward push of the dryline late tonight and early Thursday. I
expect any precip that develops (if any does in fact form) to be
east of the area by sunrise. The current Red Flag Warning looks
good so no changes are necessary.

Johnson

&&

.PREV DISCUSSION... /ISSUED 635 PM CDT WED APR 2 2014/

AVIATION...
/00Z TAFS/

Strong surface trough will sweep through, from west to east
Thursday morning. Southwest winds gusting to 30 KTS at KABI and
KSJT mid morning will shift gradually west by midday and increase
to 35 KTS. This will create cross wind problems though the end of
the TAF period 00Z Friday.

MVFR Stratus will likely develop after 06Z at KBBD and KJCT.
While there is some potential for stratus to work west to San Angelo
Sonora and Abilene, 850 MB winds turn west around 9Z for these
stations, bringing in drier air and limiting stratus potential. A
40-45 KT LLJ will developing around 5Z tonight, thus brought in
gusty winds at KABI and KSJT as the winds partially mix down.

PREV DISCUSSION... /ISSUED 333 PM CDT WED APR 2 2014/

SHORT TERM...
(Tonight and Thursday)

Lots of high clouds streaming across West Central Texas which, as
usual, as disrupted the mixing of the dryline into the area. As of 3
PM, the dryline has pushed west of Sweetwater and San Angelo, with
visible satellite showing a cu field from the dryline eastward. Not
a lot of convergence along the dryline, and the cirrus shield not
helping a lot either, but still think that a few isolated storms
will be possible across the eastern half of the area. Dewpoints are
in the 60s, and with temperatures in the 80s, CAPE values are well
in excess of 2000. If a storm can get developing, its got a decent
chance of becoming strong if not severe, especially east of Abilene
where shear values are better too.

Otherwise, upper level trough axis moves east of the area Thursday
morning, taking the storm chances with it. Dryline and pacific front
surge east across the area, and with the downward forcing from the
trough axis passage, stronger wind aloft will be able to mix down to
the surface. High clouds should clear most of the area by early
afternoon, setting the stage for a windy and warm day, with fire
weather the main concern.

07

LONG TERM...
(Thursday night through Wednesday)

Slightly cooler temperatures and at least a slight chance of showers
and thunderstorms can be expected this weekend. An upper level
trough will swing across the Plains late Thursday, sending a cold
front into the Big Country around sunset, and through the rest of
West Central Texas during the early morning hours Friday. The front
will result in cooler temperatures and a brief wind shift to the
north. Highs on Friday will range from the upper 60s across the Big
Country to the mid 70s across the Interstate 10 corridor.

Models have come into decent agreement on the evolution of the next
upper level trough that is forecast to the affect the area this
weekend. On Saturday, disturbances in the southwest flow aloft will
result in the possibility of scattered showers and isolated
thunderstorms. For now, I have kept chances in the slight chance
category, as timing of any disturbances are hard to pinpoint this
far out. A slightly better chance of convection will be possible
Sunday, as the main trough axis approaches the region. At this time,
the best chance of precipitation looks to be along and east of an
Abilene, to Coleman, to San Saba line. Given the ongoing drought, I
have gone very conservative with rain chances. I did increase PoPs
to low end chance across the aforementioned favored area, with
slight chance across much of the rest of the area. Highs on Sunday
will range from the upper 60s north, to the mid and upper 70s
south.

Another short wave trough is forecast to swing across the area on
Monday, sending a reinforcing shot of cooler air. The ECMWF
continues to be more optimistic in the possibility of at least some
precipitation associated with this feature on Monday. For now, I
have continued a dry forecast, and will continue to monitor on
future shifts. Below normal temperatures are forecast on Monday,
with a steady warm up through the middle of next week.

Daniels

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON WEST
OF A HASKELL...SAN ANGELO...TO SONORA LINE. THERE IS A SLIGHT CHANCE
FOR ISOLATED SEVERE STORMS EAST OF THIS LINE LATE THIS AFTERNOON AND
EVENING.

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ON THURSDAY FOR MUCH
OF WEST CENTRAL TEXAS. AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE
ROCKIES AND INTO THE PLAINS ON THURSDAY. ASSOCIATED SURFACE LOW WILL
MOVE EAST ACROSS THE SOUTHERN PLAINS DURING THE DAY. THE SURFACE LOW
WILL PRODUCE STRONG WEST WINDS ACROSS THE AREA FROM LATE MORNING
THROUGH THE AFTERNOON HOURS. WEST WINDS WILL INCREASE 20 TO 30 MPH
WITH GUSTS TO 40 MPH. VERY DRY AIR WILL FILTER IN AS WELL WITH
AFTERNOON RELATIVE HUMIDITIES FALLING INTO THE SINGLE DIGITS AND
LOWER TEENS. THE COMBINATION OF GUSTY WINDS...A VERY DRY AIRMASS AND
TEMPERATURES IN THE 80S WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS FOR MUCH OF THE AREA. A RED FLAG WARNING IS NOW IN EFFECT
ON THURSDAY...GENERALLY WEST OF A CROSS PLAINS TO SONORA LINE. RED
FLAG CONDITIONS SOUTH AND EAST OF THIS LINE WILL BE MORE
QUESTIONABLE DUE TO SOMEWHAT WEAKER WIND SPEEDS. WILL KEEP A FIRE
WEATHER WATCH GOING FOR THIS AREA AT THIS TIME AND CONTINUE TO
MONITOR.

A COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY EVENING...BRINGING
DRY AND COOLER WEATHER FOR FRIDAY. AN UPPER LEVEL TROUGH WILL BRING
A CHANCE OF RAINFALL TO THE AREA THIS WEEKEND.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  82  42  69  45 /  20   5   0   5   5
San Angelo 	 59  85  43  72  45 /  20   5   0   5   5
Junction 	 66  88  45  74  46 /  20  10   5   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING from 11 AM to 10 PM CDT Thursday FOR THE
FOLLOWING ZONES: Callahan...Coke...Coleman...Concho...Crockett...
Fisher...Haskell...Irion...Jones...Nolan...Runnels...
Schleicher...Shackelford...Sterling...Sutton...Taylor...
Throckmorton...Tom Green.

FIRE WEATHER WATCH from Thursday morning through Thursday
evening FOR THE FOLLOWING ZONES: Brown...Kimble...Mason...
McCulloch...Menard...San Saba.

&&

25
Hazardous weather outlook, Apr 2, 3:02 PM CDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT WED APR 2 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
302 PM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP AGAIN THIS AFTERNOON...MAINLY ALONG
AND EAST OF A LINE FROM HASKELL...TO SAN ANGELO...TO SONORA.
IF THUNDERSTORMS DO DEVELOP...SOME MAY BE SEVERE. LARGE
HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED ON
THURSDAY. VERY DRY AIR AND WEST WINDS RANGING FROM 20 TO 30 MPH
WITH GUSTS TO 40 MPH WILL CREATE CONDITIONS FAVORABLE FOR
EXPLOSIVE FIRE GROWTH. DEADLY WILD FIRES COULD QUICKLY DEVELOP
IN THESE CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING.

24

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:44 PM CDTSpecial Weather StatementSJTSchleicher31 min
Apr 3, 3:22 PM CDTSpecial Weather StatementSJTSchleicher23 min
Apr 3, 4:14 PM CDTSpecial Weather StatementSJTConcho46 min
Apr 3, 4:55 PM CDTSpecial Weather StatementSJTColeman35 min
Apr 3, 5:14 PM CDTSpecial Weather StatementSJTBrown31 min
Apr 3, 5:25 PM CDTSevere Thunderstorm WarningSJTBrown20 min
Apr 3, 5:45 PM CDTSpecial Weather StatementSJTKimble30 min
Apr 3, 6:15 PM CDTSpecial Weather StatementSJTKimble30 min
Apr 3, 6:40 PM CDTSpecial Weather StatementSJTMason35 min
Apr 3, 6:50 PM CDTSevere Thunderstorm WarningSJTMason40 min

Nearby

Wind Advisories in Texas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.